If you can't find a tool you're looking for, please click the link at the top of the page to "Go to old article view". Alternatively, view our Knowledge Base articles for additional help. Your feedback is important to us, so please let us know if you have comments or ideas for improvement.
In industrialized societies, there has been an increasing demand for products that claim to improve the quality of life, enhance physical or cognitive performance, and heighten self-esteem. With their aura of being “natural,” herbal and homeopathic compounds have become increasingly popular. Because they are considered harmless, most of these products and dietary supplements are produced, sold, and consumed without strict regulations. The lack of clear identification of their active ingredients and their amount and combinations, and the unclear indications of their use make these products difficult to be standardized. There is generally very little clinical evidence of their efficacy and safety, and most have no randomized, controlled trials to support their claimed benefits. In fact, many herbal medicines and dietary supplements have been associated with severe adverse events, including hepatotoxicity and even fulminant liver failure.1
Here, we report a case of acute liver dysfunction caused by consumption of green tea extract supplements.
On October 22, 2005, a previously healthy 44-year-old white woman was transferred to the intensive care unit at Queen Elizabeth II Health Science Center in Halifax, Canada, for the treatment of worsening acute liver failure. She had been working as a community pharmacist, and 1 week earlier, she had presented to her local emergency department with progressive malaise and a sudden onset of right upper quadrant abdominal pain and jaundice.
Initial blood work showed a serum total bilirubin level measuring 275 μmol/L (normal range 0-16), direct bilirubin 224 μmol/L (normal range 2-9), aspartate aminotransferase 2,393 U/L (normal range 15-41), alanine aminotransferase 3,583 U/L (normal range 14-54), gamma glutamyl transferase 112 U/L (normal range 7-50), international normalized ratio of prothrombin time 1.8 (normal range 0.8-1.2), and normal hematological, electrolytes, renal function, and amylase and lipase values. Her vitals signs were all within normal limits; she was not in distress and was neurologically oriented, although she manifested intermittent episodes of mild confusion.
Her medical history was unremarkable except for obesity with a body mass index of 35 (normal range 19-24), and she received progesterone injections every 3 months for contraception. For the last 6 months, she had adhered to a weight-loss program that recommended increased physical activity and the intake of dietary supplements containing green tea extract (720 mg/day). The patient succeeded in losing 20 pounds, and she continued to take the prescribed dose of green tea extract supplements until her admission to the hospital. Travel history included a trip to the Dominican Republic 3 months before presentation, and she had been vaccinated against viral hepatitis A and B. Her social and family history were noncontributory; in particular, she denied any alcohol or drug use. Her initial physical examination was remarkable for the presence of jaundice and grade I encephalopathy.
Viral serology for active hepatitis A, B, and C and extensive toxicology screenings were all negative. Serum ferritin levels were increased; genetic screening for hemochromatosis was negative; and ceruloplasmin and copper studies and alpha-1 anti-trypsin were all normal. Her autoimmune markers were negative (anti-nuclear antibody, anti-mitochondrial antibody, anti-nuclear cytoplasmic antibodies, and rheumatoid factor) except for a smooth muscle antibody of 1:100 (which was negative on repeat testing) and increased immunoglobulin (Ig) G, IgM, and IgA (polyclonal). Doppler ultrasonography of her abdomen revealed a normal-size liver with a patent portal vein, hepatic artery, and hepatic veins, as well as normal biliary anatomy. Her spleen was normal, and no ascites was noted.
At admission, therapy was initiated with intravenous infusion of acetylcysteine, and 24 hours later, her encephalopathy worsened. She experienced coagulopathy associated with deterioration of liver function and increased cholestasis, and orotracheal intubation was necessary for obtundation and airway protection. Over the next few days, her serum transaminase levels continued to improve while her synthetic function progressively deteriorated (Fig. 1). On day 7 after admission to the local hospital, she underwent a percutaneous liver biopsy, the findings of which revealed more than 50% hepatocellular necrosis (Fig. 2A) and mixed inflammatory infiltrate with abundant eosinophils (Fig. 2B). Sixteen days after her initial presentation with acute liver failure, because her medical conditions continued to deteriorate, she underwent a cadaveric orthotopic liver transplant. Her postoperative recovery was characterized by prolonged encephalopathy and severe muscular weakness that eventually resolved.
The explanted liver weighed approximately 1 kg. It showed multiple patterns of hepatic necrosis with some areas of relatively preserved hepatic parenchyma demonstrating centrovenular necrosis and bridging necrosis (Fig. 3A). Many areas of liver parenchyma showed panlobular or multilobular necrosis. The surviving portal areas showed prominent ductular reaction with a mixed inflammatory infiltrate (Fig. 3B).
After the patient recovered from her liver transplantation surgery, she was further investigated for potential causes of liver failure, but we could not identify any possible cause other than the green tea extract supplements. Chemical analysis of each of the green tea extract pills is listed in Table 1.
Table 1. Report of Toxicological Analysis Obtained From a Single Pill of Oral Supplement Consumed by the Patient
Active ingredient in each capsule
Green tea extract
Wheat germ oil
Excipients in each capsule
Glycerol esters of fatty acids
Composition of the capsule
Green tea extracts are nonoxidized/nonfermented derivatives of the leaves of Camellia sinensis, which belongs to the Theaceae family. Polyphenols (flavonols or catechins) found in the tea make up 30 to 40% percent of the extractable solids of dried green tea leaves. The main catechins in green tea are epicatechin, epicatechin-3-gallate, epigallocatechin, and epigallocatechin-3-gallate (EGCG), with EGCG being the highest in concentration. These polyphenols have been shown to exhibit some potential antioxidant, anticarcinogenic, anti-inflammatory, thermogenic, probiotic, and antimicrobial properties.2, 3
The obesity epidemic has promoted the flourishing of lifestyle-change programs and a sophisticated array of diet products and weight-loss supplement. Green tea extract (in pill form) is one such compound, which is consumed in hopes of weight loss. Its use as a treatment for obesity has increased over the last few years, supported by studies showing that its use is associated with modest weight reduction.4
Several reports have been published in the medical literature describing patients presenting with marked liver toxicity in the form of acute hepatitis attributable to the consumption of supplements containing green tea extracts.5–11 One of these reports described a patient with recurrent episodes of acute hepatitis upon rechallenge with green tea extract, confirming its role in hepatotoxicity.11 The reported toxicity of green tea extract, although sporadic, was deemed important enough that both French and Spanish authorities had the green tea extract Exolise removed from their markets in 2003. Although most cases of toxicity were self-limited and resolved after discontinuation of the drug, there has been a report of a case of fulminant hepatitis that occurred in 2001. The patient had ingested several oral supplements, but the green tea extract was thought to be the most likely hepatotoxic agent.12
The mechanism of the toxicity of green tea extract is unclear. A study looking into the cytotoxicity of green tea extract on rat hepatocytes was unable to determine whether EGCG has toxic effects at plasma levels considerably higher than those achieved in human pharmacokinetic studies.13 Therefore, the possibility of an allergic reaction to the green tea itself—or, more likely, a component of the extract—or contamination during the growth of the leaves or during production of the extract has also been suggested. It is extremely unlikely that the modest weight loss induced by the green tea extracts plays a role in causing severe hepatotoxicity.
The patient treated at our institution experienced fulminant liver failure that is most likely related to the consumption of green tea extract because no other cause could be identified. Although up to 20% of fulminant hepatic failure cases are idiopathic,14 given the reported toxicity of green tea extract and her presentation in relation to this product, it would be difficult to deem her case idiopathic.
Although this kind of extreme adverse event appears to be infrequent, monitoring of patients taking oral supplements may be warranted. In addition, this case provides a reminder to take a careful history of herbal product use when evaluating a patient with acute hepatitis or liver failure.